Alert archive / Wyoming / High Wind Watches in 2012
High Wind Watch 6, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Jan 24, 2012, 9:51 AM MST for Park County, Wyoming. It took effect at Jan 24, 2012, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 24, 2012, 9:51 AM MST (16:51 UTC)
- In effect from
- Jan 24, 2012, 5:00 PM MST
- Expired
- Jan 24, 2012, 1:48 PM MST
- In force
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 4.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -126 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
712 WWUS75 KRIW 241651 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 951 AM MST TUE JAN 24 2012 ...VERY STRONG WINDS POSSIBLE IN THE CODY FOOTHILLS TONIGHT THROUGH WEDNESDAY MORNING... .AN INCREASING SURFACE PRESSURE GRADIENT MAY COMBINE WITH AN APPROACHING UPPER LEVEL JET STREAM TO PRODUCE VERY STRONG TO DAMAGING WINDS ACROSS THE CODY FOOTHILLS TONIGHT INTO WEDNESDAY MORNING. WYZ003-250000- /O.NEW.KRIW.HW.A.0006.120125T0000Z-120125T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 951 AM MST TUE JAN 24 2012 ...HIGH WIND WATCH IN EFFECT FROM 5 PM MST THIS AFTERNOON THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM 5 PM MST THIS AFTERNOON THROUGH WEDNESDAY MORNING. * SUMMARY AND TIMING...WINDS WILL LIKELY INCREASE RAPIDLY THIS EVENING ALONG THE FOOTHILLS...POTENTIALLY BECOMING HIGH WINDS TONIGHT INTO WEDNESDAY MORNING. * WIND...WEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH POSSIBLE. WINDS COULD GUST OVER 80 MPH NEAR AND JUST SOUTH OF CLARK...ESPECIALLY NEAR THE FOOTHILLS. * IMPACTS...TRAVELLERS ON HIGHWAY 120 FROM JUST SOUTH OF CODY THROUGH CLARK SHOULD BE ALERT FOR GUSTY AND ERRATIC CROSSWINDS TONIGHT THROUGH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ SKRBAC
1 follow-up statement
397 WWUS75 KRIW 242048 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 148 PM MST TUE JAN 24 2012 ...VERY STRONG WINDS EXPECTED IN THE CODY FOOTHILLS TONIGHT AND WEDNESDAY MORNING... .AN INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH AN APPROACHING UPPER LEVEL JET STREAM TO PRODUCE VERY STRONG TO DAMAGING WINDS ACROSS THE CODY FOOTHILLS TONIGHT INTO WEDNESDAY MORNING. WYZ003-251000- /O.UPG.KRIW.HW.A.0006.120125T0000Z-120125T1800Z/ /O.NEW.KRIW.HW.W.0007.120125T0000Z-120125T2100Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 148 PM MST TUE JAN 24 2012 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM MST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SUMMARY AND TIMING...WINDS WILL INCREASE RAPIDLY THIS EVENING ALONG THE FOOTHILLS. THE HIGH WINDS WILL INITIALLY BE CONFINED TO AREAS ALONG THE FOOTHILLS AND CLARK AREA BUT HIGH WINDS WILL LIKELY SPREAD THROUGHOUT MORE OF THE AREA LATER TONIGHT INTO WEDNESDAY. * WIND...WEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH. WINDS COULD GUST OVER 80 TO 90 MPH AROUND AND JUST SOUTH OF CLARK. * IMPACTS...TRAVELLERS ON HIGHWAY 120 FROM JUST SOUTH OF CODY THROUGH CLARK SHOULD BE ALERT FOR GUSTY AND ERRATIC CROSSWINDS TONIGHT THROUGH WEDNESDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ SKRBAC
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jan 24, 9:42 AM MST, 9 minutes earlier.
Area forecast discussion, Jan 24, 9:42 AM MST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 942 AM MST TUE JAN 24 2012 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT UPDATED TO ISSUE A HIGH WIND WATCH FOR THE CODY FOOTHILLS FOR TONIGHT AND WEDNESDAY MORNING. MOUNTAIN WAVE AND GAP FLOW SIGNATURE IS STRONGER THAN YESTERDAY AND EVEN THE NAM12 IS SHOWING A SIGNIFICANT MOUNTAIN TOP INVERSION DEVELOPING OVER THE ABSAROKAS THIS EVENING. IN ADDITION...THE RIGHT FRONT QUAD OF THE APPROACHING JET MAY HELP LATER TONIGHT INTO WEDNESDAY MORNING FOR A DOWNSLOPE WIND EVENT. LIGHT SNOW CONTINUES THIS MORNING ACROSS MUCH OF THE CWA WITH SNOW BEGINNING TO TAPER IN THE MOUNTAINS AND VALLEYS OF WESTERN WYOMING. MAIN AREA OF SNOW IS IN THE BASINS OF CENTRAL WYOMING WHERE WEAK UPSLOPE LOW LEVEL FLOW HAS DEVELOPED WITH A COLD FRONT THAT HAS MOVED INTO THE AREA. AN INCH OR TWO IS EXPECTED IN MOST AREAS WITH A LITTLE EXTRA IN THE LANDER FOOTHILLS AND SOUTH OF CASPER. SNOW WILL END IN MOST AREAS BY LATE MORNING WITH PERHAPS A LITTLE LIGHT SNOW LINGERING IN THE MOUNTAINS INTO EARLY AFTERNOON. A VERY BRIEF PERIOD OF RIDGING WILL HELP SHUT OFF THE SNOW THIS AFTERNOON BUT THE NEXT PACIFIC SYSTEM IS HOT ON ITS HEELS. LIGHT SNOW WILL START AGAIN IN THE WEST TONIGHT AS THE NEXT SHORTWAVE TROUGH MOVES ACROSS MONTANA. ALONG WITH THE SNOW...STRONG TO HIGH WIND WILL DEVELOP ALONG THE ABSAROKA FOOTHILLS IN THE CLARKS FORK CANYON. THE SHORTWAVE WILL BRING A TIGHTENED PRESSURE GRADIENT THAT WILL INCREASE WIND A BIT IN MOST AREAS BUT DOWNWARD FORCING COMPLIMENTS OF THE RIGHT EXIT REGION OF AN ASSOCIATED JET WILL HELP FUNNEL THE WIND DOWN THE CANYONS ALONG THE EAST SLOPES OF THE ABSAROKAS. BREEZY CONDITIONS IN THE BASINS EAST OF THE CONTINENTAL DIVIDE WITH KEEP THE BOUNDARY LAYER MIXED ALLOWING FOR TEMPERATURES TO REACH INTO THE LOW 40S. THE SHORTWAVE MOVES OFF INTO THE PLAINS WEDNESDAY NIGHT LEAVING SOMEWHAT LIGHTER WIND BUT CONTINUED SNOWFALL IN THE WESTERN MOUNTAINS AS A MOIST PACIFIC NORTHWEST FLOW DEVELOPS. WITH SIGNIFICANT MOISTURE AND AMPLE FORCING...THE MOUNTAINS OF THE WEST SHOULD SEE 6 INCHES TO A FOOT OF FRESH SNOW BY THURSDAY NIGHT. LONG TERM...FRIDAY THROUGH TUESDAY LIGHT SNOW ENDS FRIDAY MORNING ACROSS THE REGION WITH DECREASING CLOUDS FROM NORTHWEST TO SOUTHEAST. BRISK WIND IN SOME PLACES AND COOLER HIGH TEMPS. DRY AND COLD FRI NIGHT. SATURDAY AND SATURDAY NIGHT LOOK DRY WITH HIGH PRESSURE OVER THE REGION. SEASONAL HIGHS ON SATURDAY. GFS AND ECMWF HAVE TIMING DIFFERENCES SUNDAY THROUGH TUESDAY WITH A SERIES OF WEATHER SYSTEMS IN A MOIST NW FLOW ACROSS THE AREA. CANADIAN MODEL ALSO HAS DIFFERENT TIMING. USED A BLEND OF TIMING AND KEPT A CHANCE OF PRECIP IN THE WESTERN MOUNTAINS AND FAR VALLEYS AS WELL AS THE NORTHERN BIGHORN MOUNTAINS SUNDAY THROUGH TUESDAY. NO BIG STORM IN THE OFFING AS THE SYSTEMS WILL BE PROGRESSIVE. NORTHWEST MTS AND NORTHERN BIGHORN MTS WOULD SEE THE BEST ACCUMULATIONS IN THIS PATTERN. EAST OF THE DIVIDE...SUNDAY LOOKS DRY AS WELL AS SUNDAY NIGHT AND MONDAY MORNING. EXPECT A CHANCE OF SNOW FROM LATE MONDAY AFTERNOON THROUGH TUESDAY MORNING AS THE WEATHER SYSTEM LOOKS STRONG ENOUGH TO BRING PRECIP TO MANY AREAS EAST OF THE DIVIDE DURING THAT TIMEFRAME. SEASONAL TO SLIGHTLY ABOVE NORMAL TEMPS SUNDAY AND MONDAY THEN A LITTLE COOLER NEXT TUESDAY. AVIATION.../12Z ISSUANCE/ WEST OF THE DIVIDE...MARGINAL MVFR CONDITIONS ARE EXPECTED WITH CEILINGS BETWEEN 030-050 KFT AGL IN BASINS AND VALLEYS. CEILINGS ARE EXPECTED TO LIFT AND SCATTER OUT BY AROUND 18Z...WITH VFR CONDITIONS AND MAINLY LIGHT WINDS IN THE AFTERNOON. MOUNTAINS ARE EXPECTED TO BE OBSCURED IN THE MORNING...WITH IMPROVING CONDITIONS BY MIDDAY. INCREASING CLOUDS/LOWER CEILINGS ARE EXPECTED AFTER 00Z WEDNESDAY...WITH SNOW BREAKING OUT ACROSS THE WEST MAINLY AFTER 06Z WEDNESDAY. EAST OF THE DIVIDE...MVFR/IFR CONDITIONS ACROSS CENTRAL BASINS/VALLEYS EARLY THIS MORNING WILL BE IMPROVING RAPIDLY THIS MORNING. THE MAIN EXCEPTION WILL BE AT KCPR TERMINAL WITH LOW CEILINGS AND SOME LIGHT SNOW SHOULD BE SLOW TO IMPROVE...WITH VFR CONDITIONS EXPECTED KCPR AND OTHER AREAS BY 19Z. VFR CONDITIONS AND MAINLY LIGHT WINDS ARE EXPECTED IN THE AFTERNOON...WITH INCREASING WESTERLY WINDS AFTER 00Z WEDNESDAY. FIRE WEATHER... LIGHT SNOW WILL TAPER OFF EAST OF THE CONTINENTAL DIVIDE LATE THIS MORNING. WINDY CONDITIONS WILL DEVELOP THIS EVENING PARTICULARLY ALONG THE ABSAROKAS AND ADJACENT FOOTHILLS AS THE NEXT STORM SYSTEM MOVES INTO THE AREA. LIGHT SNOW WILL START AGAIN IN THE WEST AND CONTINUE FOR THE NEXT COUPLE DAYS WITH HEAVIER SNOW FALLING ON THURSDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM 5 PM MST THIS AFTERNOON THROUGH WEDNESDAY MORNING WYZ003. && SHORT TERM...SKRBAC LONG TERM...AR AVIATION...AR FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 24, 5:00 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST TUE JAN 24 2012 WYZ001>020-022>030-251300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST TUE JAN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WIND IS LIKELY TONIGHT IN THE CODY FOOTHILLS...PARTICULARLY WEST OF CLARK. WIND SPEEDS OF 25 TO 40 MPH WILL BE POSSIBLE WITH GUSTS OVER 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY MORNING...STRONG WIND WILL CONTINUE ALONG THE CODY FOOTHILLS. SIGNIFICANT SNOWFALL MAY DEVELOP IN THE FAR WEST LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
In the hours before
Special weather statement, Jan 24, 4:39 AM MST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 439 AM MST TUE JAN 24 2012 WYZ018-241400- LANDER FOOTHILLS- 439 AM MST TUE JAN 24 2012 ...SNOWY START TO THE DAY IN THE LANDER FOOTHILLS... SNOW WILL TAPER OFF TO FLURRIES BY 7 AM IN THE LANDER FOOTHILLS. TOTAL SNOWFALL WILL RANGE FROM 1 TO 4 INCHES ACROSS THE AREA. ROADS WILL BE SNOW PACKED AND SLICK THIS MORNING. ALLOW EXTRA TIME TO REACH YOUR DESTINATION ON THE MORNING COMMUTE. AR
Special weather statement, Jan 24, 4:47 AM MST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 447 AM MST TUE JAN 24 2012 WYZ020-022-241500- CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS- 447 AM MST TUE JAN 24 2012 ...ANOTHER SNOWY MORNING COMMUTE FOR NATRONA COUNTY... SNOW WILL TAPER OFF TO FLURRIES OR END BY 8 AM IN NATRONA COUNTY. SNOWFALL TOTALS WILL RANGE FROM 1 TO 3 INCHES. CASPER MOUNTAIN WILL SEE 2 TO 5 INCHES OF SNOWFALL. AREA ROADS WILL BE SLICK TO SNOW PACKED. ALLOW EXTRA TIME TO REACH YOUR DESTINATION ON YOUR MORNING COMMUTE. AR
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 1:48 PM MST | High Wind Warning | RIW | Park | 24 hr |
Nearby
High Wind Watches in Wyoming, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.